Alert archive / Mississippi / Tornado Warnings in 2020
Tornado Warning 24, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Mar 28, 2020, 9:20 PM CDT for 4 counties in Mississippi. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 9:20 PM CDT (02:20 UTC)
- Expired
- Mar 28, 2020, 9:34 PM CDT
- In force
- 14 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Coahoma County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS
The radar
The Memphis radar (KNQA), 135 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 6:34 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932
WFUS54 KMEG 290220
TORMEG
MSC027-107-119-135-290245-
/O.NEW.KMEG.TO.W.0024.200329T0220Z-200329T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
920 PM CDT Sat Mar 28 2020
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Southeastern Coahoma County in northwestern Mississippi...
Northwestern Tallahatchie County in northwestern Mississippi...
Quitman County in northwestern Mississippi...
Central Panola County in northwestern Mississippi...
* Until 945 PM CDT.
* At 920 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Dublin, or 11 miles southeast
of Clarksdale, moving northeast at 75 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Batesville, Tutwiler, Marks, Sardis, Lambert, Crowder, Pope, Belen,
Dublin, Vance, Pleasant Grove, Curtis Station, Courtland, Mattson,
Mims, Barksdale, Denton, Asa, Sabino and Lurand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3400 9048 3411 9059 3453 8999 3423 8976
TIME...MOT...LOC 0220Z 239DEG 66KT 3408 9045
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$1 follow-up statement
288
WWUS54 KMEG 290234
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
934 PM CDT Sat Mar 28 2020
MSC027-107-119-135-290244-
/O.CAN.KMEG.TO.W.0024.000000T0000Z-200329T0245Z/
Coahoma MS-Tallahatchie MS-Quitman MS-Panola MS-
934 PM CDT Sat Mar 28 2020
...THE TORNADO WARNING FOR SOUTHEASTERN COAHOMA...NORTHWESTERN
TALLAHATCHIE...QUITMAN AND CENTRAL PANOLA COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail and gusty winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Mississippi.
LAT...LON 3400 9048 3411 9059 3453 8999 3423 8976
TIME...MOT...LOC 0232Z 239DEG 66KT 3422 9018
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 28, 6:52 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Mar 28, 6:52 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 652 PM CDT Sat Mar 28 2020 .UPDATE... Updated for Aviation Forecast Discussion below. && .PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/ DISCUSSION... Latest surface analysis places a 993mb low pressure system over southwestern Iowa, with a warm front extending eastward through north central Illinois, and a cold front extending southward through western Missouri and into Little Rock, Arkansas. Storms have begun to fire just ahead ahead of the cold front in Central and eastern Arkansas. So far, storms have remained mainly sub- severe, as shear is likely overwhelming the thermodynamic environment. However, the storms are moving into our area, which is moderately unstable with 1500-2000 J/kg of MLCAPE available on tap. A tornado watch has been issued for the majority of Arkansas, including all of eastern Arkansas until 7PM. The main risk with these storms appears to be damaging winds and large hail attm, with a low end tornado threat, as low level helicity is currently below 100 m2/s2. However, the risk for QLCS-type tornadoes will likely increase this evening, as the low level jet picks up and storms organize into quasi linear segments. Ample instability in the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts, and a coincident 100 kt 500mb jet streak, should be enough for a strong line of storms to maintain through late this evening. The primary risk still appears to be damaging winds with a secondary threat of large hail and short-lived isolated tornadoes. The threat will end after midnight as the front exits northeast Mississippi. A few trailing post-frontal showers are possible overnight as the main trough lifts out of the area. Pacific high pressure will build into the Mid-South for Sunday, leading to dry and pleasant conditions. Expect high temperatures mainly in the upper 60s to lower 70s. High pressure will quickly slide by Monday as another system develops to our southwest. A quick moving shortwave will eject across the Desert Southwest on Monday and make its way into the Texas Panhandle late Monday night. A surface low is expected to develop and track eastward through northern Louisiana and Central Mississippi during the day on Tuesday. This will enhance shower and thunderstorm activity across our area on Monday night and Tuesday. Due to the track of the low, the severe threat will stay to our south and mainly along the Gulf Coast. The system will likely be a heavy rainfall producer for us and that's about it. The surface low is expected to push southeast of the area by late Tuesday night, with Canadian high pressure building into the Mid-South from the northwest. This will lead to a few consecutive days of dry and near normal temperatures. The next weather maker looks to arrive this weekend as a cold front moves across the Mississippi Valley. AC3 && .AVIATION... 00Z TAFs Storms have been slower to translate east than earlier depicted by the short range convection-allowing models. Other than TSRA timing this evening, TAFs remain largely unchanged from the 18Z package. VFR will prevail areawide on Sunday. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 7 hours before
Hazardous Weather Outlook National Weather Service Memphis TN 220 PM CDT Sat Mar 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-292130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 220 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A tornado watch is in effect until 7PM CDT for all of eastern Arkansas. Additional convective watches are possible downstream later tonight. Severe thunderstorms containing damaging winds, large hail, and a few tornadoes are possible beginning early this evening through approximately midnight for the entire Mid-South. The greatest threat for severe thunderstorms will exist mainly along and north of the I-40 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. AC3
In the hours before
Local storm report, Mar 28, 8:18 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST SW BYHALIA 34.86N 89.69W
03/28/2020 E60 MPH MARSHALL MS TRAINED SPOTTER
60 MPH WINDS ESTIMATED JUST SOUTHWEST OF BYHALIA.
&&Special weather statement, Mar 28, 8:35 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
835 PM CDT Sat Mar 28 2020
TNZ020-049>052-290215-
Tipton TN-Madison TN-Crockett TN-Gibson TN-Haywood TN-
835 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...
East central Tipton County in western Tennessee...
Northwestern Madison County in western Tennessee...
Crockett County in western Tennessee...
Gibson County in western Tennessee...
Haywood County in western Tennessee...
At 835 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Bradford to Bells to
near Dancyville. Movement was northeast at 60 mph.
Very heavy rain is also possible with this thunderstorm.
People in east central Tipton...northwestern Madison...Crockett...
Gibson and Haywood Counties should monitor this storm closely.
LAT...LON 3620 8900 3619 8892 3612 8884 3611 8876
3609 8875 3608 8872 3607 8871 3543 8908
3543 8918 3541 8919 3541 8954 3567 8940
3601 8916 3620 8912
TIME...MOT...LOC 0135Z 240DEG 51KT 3607 8889 3571 8911 3545 8934Local storm report, Mar 28, 8:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG OAKLAND 35.22N 89.51W
03/28/2020 FAYETTE TN EMERGENCY MNGR
POWER LINES DOWN IN OAKLAND.
&&Special weather statement, Mar 28, 8:57 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
857 PM CDT Sat Mar 28 2020
TNZ004-022-290230-
Benton TN-Henry TN-
857 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...
Northern Benton County in western Tennessee...
Southeastern Henry County in western Tennessee...
At 857 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Camden, moving
northeast at 35 mph.
Very heavy rain is also possible with this thunderstorm.
People in northern Benton and southeastern Henry Counties should
monitor this storm closely.
LAT...LON 3602 8804 3613 8821 3614 8821 3640 8803
3639 8801 3637 8800 3635 8798 3627 8794
3622 8795 3618 8793 3617 8792 3615 8792
TIME...MOT...LOC 0157Z 214DEG 33KT 3614 8808Local storm report, Mar 28, 8:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG OAKLAND 35.22N 89.51W
03/28/2020 FAYETTE TN EMERGENCY MNGR
POWER POLES AND LINES DOWN IN OAKLAND.
&&
CORRECTED REMARKSLocal storm report, Mar 28, 9:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
918 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND DMG FAIRVIEW 35.77N 88.85W
03/28/2020 MADISON TN AMATEUR RADIO
POWER LINES DOWN WITH ESTIMATED 50 MPH WINDS.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:02 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 43 min |
| Mar 28, 7:05 PM CDT | Tornado Warning | MEG | DeSoto, Tunica | 25 min |
| Mar 28, 7:26 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 49 min |
| Mar 28, 7:37 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more | 38 min |
| Mar 28, 8:11 PM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall, Tate | 49 min |
| Mar 28, 8:16 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman | 44 min |
| Mar 28, 8:53 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 52 min |
| Mar 28, 9:09 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie | 51 min |
| Mar 28, 9:38 PM CDT | Special Weather Statement | MEG | Tallahatchie | 22 min |
| Mar 28, 9:47 PM CDT | Special Weather Statement | MEG | Alcorn, Tippah | 28 min |
| Mar 28, 9:57 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tallahatchie | 32 min |
| Mar 28, 10:01 PM CDT | Special Weather Statement | MEG | Marshall | 44 min |
| Mar 28, 10:15 PM CDT | Special Weather Statement | MEG | Alcorn, Prentiss, Tishomingo | 45 min |
| Mar 28, 10:32 PM CDT | Special Weather Statement | MEG | Tallahatchie | 13 min |
| Mar 28, 10:40 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Lee, Prentiss, Tippah, Tishomingo, Union | 16 min |
| Mar 28, 11:09 PM CDT | Special Weather Statement | MEG | Lafayette, Pontotoc | 36 min |
| Mar 28, 11:12 PM CDT | Special Weather Statement | MEG | Prentiss | 18 min |
| Mar 28, 11:22 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Itawamba, Lafayette, Lee, Pontotoc, Prentiss and 2 more | 38 min |
| Mar 28, 11:37 PM CDT | Special Weather Statement | MEG | Chickasaw, Monroe | 38 min |
| Mar 29, 12:03 AM CDT | Special Weather Statement | MEG | Itawamba, Lee, Prentiss, Tishomingo | 27 min |
| Mar 29, 1:05 AM CDT | Special Weather Statement | MEG | Itawamba, Lee | 40 min |
| Mar 29, 1:11 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 49 min |
| Mar 29, 1:42 AM CDT | Special Weather Statement | MEG | Itawamba, Monroe | 48 min |
| Mar 29, 1:50 AM CDT | Severe Thunderstorm Warning | MEG | Monroe | 25 min |
Nearby
Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.